Medical Specialty >> Infections

Doctors Lounge - Infections Answers

Back to Infections Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/12/2017.

Forum Name: Viral Infections

Question: Antibiotics for mono?


 storaged - Thu Dec 06, 2007 3:09 pm

Hi, I am an 18-year-old female. About a month ago I had a severe sore throat, cough, fever, etc. My doctor just looked in my throat and said it was pharyngitis, and prescribed me a Z-pack. The Z-pack did nothing, so we called her back and she prescribed Amoxicillin. After finishing the Amoxicillin I felt better for a few days, but now I feel weak, my throat has white in it, my lymph nodes are swollen, my temperature is 101, and I have body aches. I looked up the symptoms and thought I probably had mono, so I went back to the doctor today. She felt my lymph nodes, took my temperature, and took a throat culture, and told me I was right. But then she prescribed me more Amoxicillin.

My question is, will Amoxicillin help in any way? I know mono is a virus and I'm very against taking unnecessary antibiotics. Is there any possible way more antibiotics could help with mono?
 Dr. Chan Lowe - Thu Dec 06, 2007 11:37 pm

User avatar Hi Storaged,

If your infection is mono antibiotics will not help. In fact, taking the amoxicillin may cause a rash. Mono is caused by ebstein-barr virus (EBV). There is an interaction between EBV and amoxicillin that causes a rash to develop all over the body.

EBV can be tested for with a blood test called a monospot.

If the sore throat is caused by the group A strep bacteria, the amoxicillin is appropriate. Strep can also be tested for.

I would suggest you talk with your doctor about having these tested for.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us